Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 105, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 16, 2004, 1:37 PM CDT for Cedar County, Jones County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 1:37 PM CDT (18:37 UTC)
- Expired
- Jul 16, 2004, 2:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Cedar County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 56 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 12:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 161837 SVRDVN IAC031-105-161930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 137 PM CDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA SOUTHEASTERN JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 230 PM CDT * AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OXFORD JUNCTION...OR ABOUT 16 MILES SOUTHEAST OF ANAMOSA...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES EAST OF STANWOOD BY 150 PM CDT CLARENCE BY 155 PM CDT LOWDEN BY 200 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4215 9090 4211 9114 4178 9123 4179 9092 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:35 AM CDT, 10 hours 2 minutes earlier.
Area forecast discussion, Jul 16, 3:35 AM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 AM CDT FRI JUL 16 2004 .SYNOPSIS...SURFACE PATTERN INTERESTING THIS MORNING WITH A SURFACE LOW OVER EASTERN NEBRASKA...WITH A WARM FRONT EXTENDING FROM IT TO SOUTH CENTRAL MISSOURI. SIGNIFICANT MCS IN PROGRESS JUST NORTH OF THE FRONT OVER SOUTHWEST IA AND NORTHWEST MO...GRADUALLY PROGRESSING SOUTHEAST. THIS MCS ACTIVITY IS IN AN AREA OF WARM AIR ADVECTION... AND SOME SHOWERS CAN BE OBSERVED NORTHEAST OF THE MCS INTO THE SOUTHWEST PORTIONS OF THE CWA. AN INVERTED TROUGH EXTENDS NORTHEAST FROM THE LOW INTO NORTHWEST WI...WITH SOME SCATTERED ACTIVITY ALONG IT ALSO. THIS ACTIVITY APPEARS TO BE SUPPORTED BY A VORT MAX DROPPING SOUTHEAST ACROSS MN. && .SHORT TERM (TODAY AND TONIGHT)...THE SHORTWAVE DROPPING SOUTHEAST ACROSS MN THIS MORNING WILL MOVE INTO THE CWA AROUND LATE MORNING AND EARLY AFTERNOON...AS WELL AS THE INVERTED TROUGH ALSO PUSHING INTO THE AREA. SO...SEE NO REASON WHY SOME SHOWERS AND THUNDERSTORMS SHOULDNT POP ACROSS THE CWA DURING THE DAY...AND HAVE RAISED POPS INTO THE HIGH CHANCE CATEGORY. SOME CONVERGENCE LINGERS ACROSS THE AREA INTO THE EVENING HOURS...AND ANOTHER LOBE OF VORTICITY RUNS SOUTHEAST ACROSS THE AREA. SO...THINK SOME CONVECTION MAY LINGERING INTO THE EVENING HOURS ACROSS THE CWA. SIGNALS NOT QUITE AS STRONG... SO HAVE KEPT CHANCE POPS LOW...AND ONLY IN THE EVENING. TEMPERATURES TODAY SHOULD BE KEPT DOWN SOMEWHAT WITH INCREASED CLOUD COVER AND PRECIP CHANCES...SO HAVE KEPT VALUES CLOSER TO THE MAV/ETA VALUES RATHER THAN THE WARMER FWC. TONIGHT HARD TO ARGUE WITH GOING FCST... THOUGH RAISED THEM A LITTLE ACROSS THE SOUTHERN PORTIONS OF THE CWA. ..LE.. && .LONGER TERM (SATURDAY THROUGH NEXT THURSDAY)...SHORT RANGE MODELS REASONABLY SIMILAR IN HANDLING THE SYNOPTIC SCALE TRENDS OF MAINTAINING UPPER RIDGE OVER THE ROCKIES THIS WEEKEND...WITH DIGGING TROUGH OVER THE OH AND TN RVR VALLEYS. THUS LOOKS LIKE NORTHWEST FLOW/BENIGN WX REGIME TO CONTINUE INTO EARLY NEXT WEEK... BEFORE MEDIUM RANGE MODEL ENSEMBLE SUGGESTS ENOUGH CANADIAN WAVE ENERGY PUMMELS DOWN UPPER RIDGE INTO MORE OF A ZONAL FLOW PATTERN ACRS THE NORTHERN THIRD OF THE CONUS BY MID NEXT WEEK. AS BAROCLINICITY GETS LAID OUT IN GENERAL WEST-TO-EAST ALIGNMENT ACRS THE UPPER MIDWEST IN STORM TRACK IN THIS TIME FRAME NEXT WEEK... SHOULD MEAN MORE OF AN ACTIVE PATTERN FROM TUE THRU NEXT THU. SOME THERMAL RIDGE DRAW UP ACRS THE AREA OUT OF THE SOUTHERN PLAINS WILL ALSO MAKE FOR A MORE SEASONABLE JULY TEMP SCENARIO WITH READINGS AT LEAST IN THE MID TO UPPER 80S. BACK TO SATURDAY...INCREASING NORTH-NORTHEAST FLOW AT H85 MB TO TAP INTO LLVL COOL POOL OVER THE NORTHERN GRT LKS...WITH +10 C VALUES GETTING DRAWN CLOSE TO OR ACRS THE NORTHERN CWA. LOOKS LIKE ANOTHER ROUND OF GRT LKS/BACKDOOR COLD FRONT AFFECT GETTING PUSHES SOUTHWEST ACRS THE DVN CWA FROM SFC RIDGE BUILDING ACRS THE U.P. OF MI...WILL KEEP MUCH OF THE CWA IN THE 70S. STEEP LLVL LAPSE RATES AND CU RULE SUGGEST CU TO BUILD TO BROKEN LEVELS AS WELL IN THE AFTERNOON... ANOTHER FACTOR LEADING TO A SEASONABLY COOL DAY. AS SFC RIDGE CENTER BUILDS SOUTH TOWARD THE LOCAL AREA SAT NIGHT INTO SUNDAY MORNING...IF CI STREAMING SOUTH IN NORTHWEST FLOW ALOFT CAN BE KEPT TO A MINIMUM ...MUCH OF THE CWA TO DIP INTO THE 50S FOR LOWS BY SUNDAY MORNING WITH EVEN A FEW SITES POTENTIALLY CLOSING IN ON RECORD LEVELS IN THE MID 50S. RIDGE CENTER AND INHERENT WEAK MIXING MAY NOT ALLOW TEMPS TO REACH MUCH ABOVE 80 ON SUNDAY...EVEN WITH MORE INSOLATION EXPECTED IN FULL COLUMN SUBSIDENCE/DRYING. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/12
Hazardous weather outlook, Jul 16, 5:00 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT FRI JUL 16 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST... EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL... AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO THIS EVENING. A WEAK SURFACE FRONT WILL DROP SOUTHEAST TO LAY ACROSS THE AREA TODAY...AS AN UPPER LEVEL WAVE MOVES ACROSS THE AREA AT THE SAME TIME. THE ATMOSPHERE IS EXPECTED TO BE MODERATELY UNSTABLE...BUT OTHER FEATURES ARE NOT QUITE AS FAVORABLE FOR STRONG THUNDERSTORMS. SO...THERE IS A SLIGHT RISK OF SEVERE WEATHER. STORMS THAT BECOME STRONG ENOUGH MAY PRODUCE DAMAGING WINDS...FREQUENT DANGEROUS LIGHTNING AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE STORM TRACK WILL SET UP ACROSS THE UPPER MIDWEST BY THE MIDDLE PART OF NEXT WEEK. ALTHOUGH THE BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS WILL OCCUR TO THE NORTH OF THE AREA IN MINNESOTA AND WISCONSIN...THERE WILL STILL BE THE CHANCE OF SOME STRONG STORMS IN THE LOCAL AREA FROM TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LE/12
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.